Medindia

X

Canadian Doctors to Consider Alternatives to Codeine for Nursing Mothers

by Gopalan on  August 24, 2008 at 11:01 AM Women Health News   - G J E 4
 Canadian Doctors to Consider Alternatives to Codeine for Nursing Mothers
Canadian doctors are to look for pain relief alternatives for nursing mothers following findings that codeine may be deadly for some infants.
Advertisement

A joint meeting of the Society of Obstetricians and Gynecologists of Canada and the Canadian Pediatric Society is to deliberate on the issue and evolve appropriate guidelines.

Advertisement
Codeine is metabolized into morphine and is commonly used for pain relief in combination with acetaminophen.

While the American Academy of Pediatrics currently lists codeine as compatible with breastfeeding, studies show some women may end up metabolizing it into morphine at a faster rate, potentially exposing a breast-fed infant to an excess dose.

Dr. Gideon Koren, director of the Motherisk program at Toronto's Hospital for Sick Children, and his colleagues found 17 of 72 infants studied became sedated or experienced abnormal breathing after their mothers took codeine.

Nearly half of infants in North America are delivered by caesarean section or after episiotomy or surgical incision to enlarge the vagina to facilitate delivery during childbirth.

Hence such mothers may need pain relievers, such as Tylenol 3 or other analgesics that combine codeine with acetaminophen.

"However, our study confirms that codeine as a treatment for pain may be unsuitable and cannot be considered safe for all breastfed infants," Koren said.

Non-codeine medications and icing are other possibilities to ease pain following childbirth.

Health Canada has not changed labelling on the drug to highlight the potential risk to nursing mothers, but it is considering doing so.

Hospitals are considering pulling the combination pills from shelves or restricting their use.

In the meantime, pediatric pharmacologists advise mothers taking painkillers containing codeine to be extremely careful and watch for signs of increased sleepiness or overdose.

The advice also applies to children taking painkillers containing codeine.



Source: Medindia
GPL
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All